Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 2008, 1:47 PM CDT for Benton County, Linn County, Iowa. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 1:47 PM CDT (18:47 UTC)
- Expired
- Jun 20, 2008, 2:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:26 PM CDT | HAIL 0.25 | 5 Nne Cedar Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 201848
SVRDVN
IAC011-113-201945-
/O.NEW.KDVN.SV.W.0166.080620T1847Z-080620T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BENTON COUNTY IN EAST CENTRAL IOWA...
CENTRAL LINN COUNTY IN EAST CENTRAL IOWA...
* UNTIL 245 PM CDT.
* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR SHELLSBURG...OR 8 MILES EAST
OF VINTON...AND MOVING EAST AT 19 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CENTER POINT AROUND 155 PM CDT...
PALO AROUND 200 PM CDT...
TODDVILLE AROUND 210 PM CDT...
ROBINS...HIAWATHA AND ALBURNETT AROUND 220 PM CDT...
ALBURNETT AROUND 225 PM CDT...
MARION AROUND 235 PM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 21 AND 45.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4227 9193 4214 9137 4197 9137 4192 9137
4188 9139 4210 9201
TIME...MOT...LOC 1847Z 290DEG 17KT 4215 9185
$$
HAASE2 follow-up statements
000
WWUS53 KDVN 201939
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT FRI JUN 20 2008
IAC011-113-201945-
/O.CON.KDVN.SV.W.0166.000000T0000Z-080620T1945Z/
BENTON IA-LINN IA-
239 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL LINN AND EAST CENTRAL BENTON COUNTIES...
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED APPROXIMATELY NEAR PALO...OR 8 MILES NORTHWEST
OF CEDAR RAPIDS...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIAWATHA...ROBINS AND 6 MILES WEST OF MARION AROUND 245 PM CDT...
LAT...LON 4215 9181 4207 9153 4195 9157 4197 9162
4198 9163 4199 9168 4200 9169 4201 9172
4207 9185
TIME...MOT...LOC 1939Z 290DEG 17KT 4205 9174
$$
HAASE000
WWUS53 KDVN 201945
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT FRI JUN 20 2008
IAC011-113-201955-
/O.EXP.KDVN.SV.W.0166.000000T0000Z-080620T1945Z/
BENTON IA-LINN IA-
245 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINN AND EAST CENTRAL
BENTON COUNTIES EXPIRES AT 245 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
LAT...LON 4215 9181 4207 9153 4195 9157 4197 9162
4198 9163 4199 9168 4200 9169 4201 9172
4207 9185
TIME...MOT...LOC 1939Z 290DEG 17KT 4205 9174
$$
HAASEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:59 AM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 2:59 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 AM CDT FRI JUN 20 2008 .SYNOPSIS... VERY QUIET WEATHER ACROSS THE FORECAST AREA THIS MORNING WITH VERY WEAK FLOW AND MODERATE NORTHWEST FLOW ALOFT. A SHORTWAVE MOVED ACROSS THE MIDWEST EARLIER THIS EVENING AND BROUGHT CONVECTION TO THE SOUTHWEST CWA AND POINTS WEST AND SOUTH UNTIL MID EVENING. A SECOND...WEAKER SHORTWAVE IS MOVING ACROSS SOUTHERN WISCONSIN AT THIS TIME...WITH SOME WEAK CONVECTION ACROSS NORTHERN IOWA AND SOUTHEASTERN MINNESOTA AS WELL. THIS CONVECTION IS SLOWLY DISSIPATING. ...LE... && .SHORT TERM...TODAY AND TONIGHT...THE FORECAST FOR TODAY AND TONIGHT DEPENDS UPON THE MOVEMENT OF SOME FAIRLY WEAK FEATURES...WHICH ARE NOT BEING HANDLED ESPECIALLY WELL BY THE MODELS. GFS IS PLAGUED BY SOME FEEDBACK TONIGHT...AND THE NAM IS MISSING THE CURRENT WEAK CONVECTION OVER SOUTHERN WISCONSIN AND MINNESOTA AND NORTHERN IOWA. FOR NOW THE WEAK COLD FRONT DUE TO DROP INTO THE AREA LATE THIS MORNING AND EARLY AFTERNOON SHOULD POP OFF SOME AFTERNOON AND EVENING CONVECTION...MAINLY ACROSS THE NORTHWEST. A SECOND WAVE DUE TO MOVE IN TONIGHT SHOULD ALSO GENERATE STORMS...BUT THE TIMING OF THIS SECOND WAVE IS PROBLEMATIC. HAVE PUT IN POPS FOR THIS FOR AFTER MIDNIGHT...WHICH WE DID NOT HAVE IN BEFORE. DID NOT CHANGE TEMPERATURE FORECAST VERY MUCH...WITH MID 80S FOR TODAY....AND UPPER 50S TO NEAR 60 OVERNIGHT TONIGHT. ...LE... .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... NORTHWEST FLOW TO BE SEEN FOR THE WEEKEND WITH SEVERAL IMPULSES MOVING ALONG IN THE FLOW. MOISTURE FLUX FROM THE WET GROUND SHOULD RESULT IN CONVECTION DEVELOPING SATURDAY AND MAY BE SUSTAINED WITH ADDITIONAL VORT MAXES SATURDAY NIGHT/SUNDAY. BEYOND SUNDAY...NO CHANGES WERE MADE. ECMWF CONTINUES TO ADVERTISE A SIGNIFICANT MCS EVENT IN THE TUESDAY/TUESDAY NIGHT TIME FRAME. POPS FOR THIS EVENT WILL NEED TO BE INCREASED OVER THE NEXT SEVERAL DAYS. ...08... && .AVIATION... VFR CONDITIONS EXPECTED AT MOST LOCATIONS...OUTSIDE OF SCATTERED CONVECTION EXPECTED THIS AFTERNOON AND EVENING. WITHIN THE SCATTERED CONVECTION...MVFR CIGS AND IFR VISBYS CAN BE EXPECTED. A BAND OF CONVECTION IS ALSO POSSIBLE TOWARDS 12Z SATURDAY MORNING... WHICH WOULD ALSO BRING MVFR CIGS AND IFR VISBYS. ...LE... && .HYDROLOGY... RIVERS HAVE CRESTED WITH THE EXCEPTION OF GREGORY LANDING WHICH SHOULD CREST TODAY. ALL RIVERS WILL CONTINUE TO FALL THROUGH MONDAY. A SIGNIFICANT PRECIPITATION SYSTEM IS EXPECTED TO AFFECT THE AREA IN THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT THINKING IS THAT THIS PRECIPITATION EVENT WILL SLOW THE RATE OF FALL ON AREA RIVERS. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/08
Hazardous weather outlook, Jun 20, 9:12 AM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 912 AM CDT FRI JUN 20 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 912 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING FOR IOWA AND ILLINOIS ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT IS LARGE HAIL UP TO GOLF BALL SIZE WITH WINDS UP TO 60 MPH A SECONDARY THREAT. THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A SURFACE TROUGH THAT WILL BE MOVING SOUTHEAST INTO IOWA AND ILLINOIS DURING PEAK HEATING. AN UPPER LEVEL DISTURBANCE MOVING INTO THE AREA AFTER MIDNIGHT TONIGHT MAY BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. TUESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS. THE THREAT FOR ADDITIONAL LEVEE BREACHES ALONG THE MISSISSIPPI RIVER WILL CONTINUE IN PORTIONS OF SOUTHEAST IOWA... WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HAASE
In the hours before
Special weather statement, Jun 20, 1:20 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 120 PM CDT FRI JUN 20 2008 IAZ040>042-051>054-ILZ001-002-007-202000- BENTON IA-BUCHANAN IA-CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA- JO DAVIESS IL-JONES IA-LINN IA-STEPHENSON IL- 120 PM CDT FRI JUN 20 2008 ...STRONG TO SEVERE THUNDERSTORMS DEVELOPING BETWEEN 130 AND 3 PM... AT 120 PM CDT...A RAPIDLY DEVELOPING BROKEN LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR A WATERLOO TO DUBUQUE TO NORTH OF FREEPORT THAT WAS MOVING SOUTHEAST AT 20 TO 25 MPH. THIS LINE IS INTENSIFYING AND IS CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS OR ISOLATED LARGER SIZES TO NEAR GOLF BALLS...HEAVY RAINFALL RATES OF OVER AN INCH AN HOUR AND GUSTY WINDS OF 30 TO 50 MPH WITH ISOLATED HIGHER GUSTS POSSIBLE. DUE TO SATURATED GROUNDS...MANY LOCATIONS...ESPECIALLY THOSE THAT RECEIVE AN ADDITIONAL INCH OR MORE OF RAIN IN LESS THAN AN HOUR ARE SUSCEPTABLE TO EXPERIENCE SIGNIFICANT PONDING OF WATER. NICHOLS
Local storm report, Jun 20, 1:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL MENOMINEE 42.47N 90.54W
06/20/2008 E0.25 INCH JO DAVIESS IL UNKNOWN
&&
15Local storm report, Jun 20, 1:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 W MENOMINEE 42.47N 90.56W
06/20/2008 E0.75 INCH JO DAVIESS IL PUBLIC
&&
STEVEKLocal storm report, Jun 20, 1:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
147 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL GALENA 42.42N 90.43W
06/20/2008 E0.25 INCH JO DAVIESS IL TRAINED SPOTTER
&&
STEVEKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:20 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 55 min |
| Jun 20, 1:39 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones | 66 min |
| Jun 20, 2:29 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 45 min |
| Jun 20, 2:52 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Dubuque, Jackson, Jones | 53 min |
| Jun 20, 3:03 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Linn | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.